The danger of long term prednisone use

Viewing 3 reply threads
  • Author
    Posts
    • #116377
      BryanF
      Participant

      I’ve been on Prednisone for just a bit over 2 years now.

      Last year around this time, we had weaned me off of it, but within a couple weeks it was obvious that my body was producing natural steroids and I has severe joint pain and couldn’t even pull myself out of bed.

      So back onto the steroids I went, at 10mg daily. Then, my CIDP began to act up in June and in attempt to quell the flair up, I went on 60mg for most of the summer and fall.

      My neurologist and I decided once again to start the weaning process and I recently was back down to 10mg daily. Plus, I started Imuran a couple weeks ago, which, in theory, will replace the Prednisone.

      With that background, about a month ago, I started to get horrible sharp pains in my lower back.

      Then a week later, while laying in bed, my back went into the most terrible spasms. So bad that I couldn’t breathe and it took 30 minutes to move/spasm until I could drop to the floor.

      So for the next couple of weeks, I endured terrible back pain and I couldn’t lay down flat in bed as it would induce the terrible back spasms. I had trouble walking and I couldn’t lift anything more than 5 pounds.

      I made multiple visits to my family doctor during this period, and, basically he blew me off. He gave me handouts of freaking exercises.

      In desperation, I went to the ER. Fractured vertebrae. I have 3 of them and the best guess of the ER doctor is that my bones have been weakened by the steroids and of course the pain and spasms are the result of that damage.

    • #116461
      cer100
      Participant

      Interesting. Ive been on Prednisone 3+ years and last month had worst back pains ever, being put on muscle relaxer and pain meds and told to go to PT when I am better. However, the docs have me getting a bone density scan every 2 years to watch for changes.

    • #116468
      BryanF
      Participant

      I have a Dexascan on Aug 1st and then an infusion of some medicine to strengthen my bones a week later (assuming the scan shows bone density loss).

    • #116481
      cer100
      Participant

      Would suggest to research the bone strengthener. There are a couple of those that have had spontaneous very nasty side effects but unsure if that is disease specific.

Viewing 3 reply threads
  • You must be logged in to reply to this topic.